The U.S. Food and Drug Administration (FDA) on Friday strengthened its warning to consumers to stop using vaping products containing THC amid more than 1,000 reports of lung injuries including some resulting in deaths following the use of vaping products.
The FDA is working closely with the U.S. Centers for Disease Control and Prevention (CDC), as well as state and local public health partners to investigate these illnesses as quickly as possible.
While the work by federal and state health officials to identify more information about the products used, where they were obtained, and what substances they contain is ongoing, the FDA is providing members of the public with additional information to help protect themselves.
Most of the samples tested by the states or by the FDA related to this investigation have been identified as vaping products containing THC. Through this investigation, the FDA also found most of the patients impacted by these illnesses reported using THC-containing products, suggesting THC vaping products play a role in the outbreak.
The FDA’s recommendations to the public are:
- Do not use vaping products that contain THC.
- Do not use vaping products—particularly those containing THC—obtained off the street or from other illicit or social sources.
- Do not modify or add any substances, such as THC or other oils, to vaping products, including those purchased through retail establishments.
- No vaping product has been approved by the FDA for therapeutic uses or authorized for marketing by the FDA. The agency recommends contacting your health care provider for more information about the use of THC to treat medical conditions.
- No youth or pregnant women should be using any vaping product, regardless of the substance. Adults who do not currently use tobacco products should not start using these products. If you are an adult who uses e-cigarettes instead of cigarette smoking, do not return to smoking cigarettes.
- If you choose to use these products, monitor yourself for symptoms (e.g., cough, shortness of breath, chest pain) and promptly seek medical attention if you have concerns about your health.